North Carolina, 2014Damaging Wind in North Carolina, July 24, 2014
July 24, 2014 · NWS ILM · 1 event in 1 county or zone
Clusters of thunderstorms were able to organize ahead of a cold front with one storm becoming severe.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Clusters of thunderstorms were able to organize ahead of a cold front with one storm becoming severe.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before the first event at Jul 24, 2:24 PM EST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 24, 2:24 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
324 PM EDT THU JUL 24 2014
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST TODAY...BRINGING A
RISK FOR STRONG THUNDERSTORMS THIS EVENING. THIS FRONT WILL STALL
ACROSS THE AREA FRIDAY BEFORE DISSIPATING ON SATURDAY. HIGH PRESSURE
WILL BRING HOT AND HUMID CONDITIONS SUNDAY. A STRONG COLD FRONT WILL
MOVE INTO THE AREA LATE MONDAY...BRINGING COOLER AND DRIER
CONDITIONS FOR THE MIDDLE OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...SO FAR THIS AFTERNOON THE CONCENTRATED AREA OF
THUNDERSTORMS WITH HEAVY RAIN HAS REMAINED JUST TO OUR NORTH FROM
NEAR GOLDSBORO AND MOUNT OLIVE EASTWARD TO THE SOUTHERN OUTER BANKS.
FOR US IN SE NORTH CAROLINA AND NE SOUTH CAROLINA THIS HAS LEFT ONLY
A SMATTERING OF THUNDERSTORMS...MOST CONCENTRATED IN THE NORTHERN
PEE DEE AND SANDHILLS REGION. THIS ACTIVITY IS SPREADING EASTWARD AT
NEARLY 25 MPH. THE SYNOPTIC COLD FRONT IS TOUGH TO FIND ACROSS
EASTERN NC DUE TO THUNDERSTORM OUTFLOW...BUT BASED ON SURFACE
PRESSURES LIKELY LIES ACROSS THE NC/VA BORDER THEN SOUTHWARD ACROSS
THE NC MOUNTAINS.
ONE FACTOR THAT APPEARS TO HAVE LIMITED THUNDERSTORM COVERAGE SO FAR
TODAY IS A POCKET OF DRY MID-LEVEL AIR DISCERNIBLE IN WATER VAPOR
SATELLITE IMAGERY ACROSS EASTERN SOUTH CAROLINA AND EXTREME SOUTHERN
NC. OVERLAYING 12Z MODEL 700-400 MB DEWPOINTS ON SATELLITE IMAGERY
REVEALS THE MODELS SEE THIS FEATURE TOO...AND THE NAM AND GFS BOTH
SCOOT IT OFFSHORE BEFORE 00Z. MOISTENING MID-LEVELS PLUS THE
FAVORABLE ALIGNMENT OF AN UPPER LEVEL JET STREAK EXTENDING FROM THE
MID-ATLANTIC STATES TO THE NEW ENGLAND COAST SHOULD SUSTAIN AT LEAST
SCATTERED THUNDERSTORMS THROUGH THE EVENING AND OVERNIGHT. I HAVE
TRIMMED BACK POPS FROM EARLIER PROJECTIONS BASED ON LATEST MODEL
DATA AND OBSERVED TRENDS...BUT FORECAST POPS TONIGHT STILL RANGE
FROM 40-70 PERCENT...HIGHEST ACROSS SE NORTH CAROLINA AND LOWEST
NEAR THE SANTEE RIVER IN SOUTH CAROLINA. WITH THE 500 MB TROUGH NOT
MOVING INTO THE AREA UNTIL VERY LATE TONIGHT I CANNOT SAFELY REMOVE
POPS FROM THE FORECAST EVEN AFTER MIDNIGHT.
500 MB WIND AS HIGH AS 40 KNOTS IS HELPING PRODUCE 0-6 KM BULK
SHEAR AS LARGE AS 25-30 KNOTS. WHILE THIS WOULD BE A LOW VALUE ANY
OTHER TIME OF THE YEAR IT SELDOM OCCURS WITH DEWPOINTS IN THE LOW TO
MID 70S AND SURFACE-BASED CAPE NEAR 3000 J/KG. RATHER THAN SINGLE
CELLS...STORMS SHOULD ORGANIZE INTO MULTICELL CLUSTERS WITH GUSTY
WINDS POSSIBLE DUE TO DRY AIR ENTRAINMENT ALOFT. WITH LARGE
POTENTIAL INSTABILITY THROUGH THE -10C TO -30C LAYER ALOFT FREQUENT
LIGHTNING IS ALSO POSSIBLE.
LOW TEMPERATURES SHOULD REACH THE LOWER 70S FOR MOST AREAS...EXCEPT
MID 70S NEAR THE COAST.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...A WEAK COLD FRONT WILL BE STALLED OVER THE
EASTERN CAROLINAS AT THE START OF THE PERIOD. THE BOUNDARY WILL
LINGER OVER OUR CWA DURING THE DAY AS IT SLOWLY LIFTS NORTHWARD AND
EVENTUALLY DISSIPATES. DRIER AIR WILL BEGIN FILTERING INTO THE AREA
FRIDAY...BUT THE MAGNITUDE AND TIMING OF THIS DRYING IS WHERE THE
GFS/NAM SOLUTIONS DIVERGE. THE 12Z NAM IS MUCH DRIER ABOVE 700 MB
THAN THE GFS AS SEEN IN FORECAST SOUNDINGS. WILL TREND POPS DOWNWARD
A BIT FOR FRIDAY BUT KEEP AT LEAST SLIGHT CHC IN THE FORECAST...
WITH HIGHEST POPS ALONG THE COAST...AS THE FRONT WAVERS OVER THE
AREA. SATURDAY WILL BE WARMER WITH DRY W-NW FLOW ALOFT AS AN UPPER
RIDGE OVER THE CENTRAL U.S. EXPANDS EASTWARD. WILL MENTION SLIGHT
CHANCE POPS AS GOOD SFC HEATING COULD PRODUCE ISOLATED SEA BREEZE
TSTMS IN THE AFTERNOON...BUT OVERALL COVERAGE WILL BE VERY LIMITED
IF ANYTHING DEVELOPS. THE NAM PICKS UP ON AN UPPER DISTURBANCE NEAR
THE END OF THE PERIOD SPILLING OVER THE TOP OF THE RIDGE...BUT NO
SIGNS OF IT IN THE GFS OR ECMWF...SO WILL KEEP SILENT POPS THROUGH
SATURDAY NIGHT.
EXPECT SEASONABLE HIGHS ON FRIDAY...GENERALLY AROUND 90 DEGREES
EVERYWHERE AWAY FROM THE BEACHES. ON SATURDAY HIGHS WILL CLIMB INTO
THE LOW TO MID 90S...WARMEST ACROSS THE PEE DEE REGION OF SOUTH
CAROLINA. THOUGH DEWPOINTS WILL BE A BIT LOWER ON SATURDAY...COULD
STILL SEE HEAT INDICES TOUCH TRIPLE DIGITS ACROSS OUR INLAND ZONES.
LOW TEMPS WILL ONLY DROP INTO THE LOW TO MID 70S.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
AS OF 3 PM THURSDAY...MID LEVEL TROUGH WILL DOMINATE MUCH OF THE
PERIOD KEEPING TEMPERATURES ACROSS THE REGION BELOW CLIMO. THE
EXCEPTION WILL BE ON SUN WITH MID LEVEL RIDGE TO THE WEST
EXTENDING EAST. 850 TEMPS WILL FLIRT WITH 20-22C WHICH SHOULD
PRODUCE HIGHS IN THE MID TO UPPER 90S. DESPITE THE HOT TEMPS DO NOT
THINK THERE WILL BE MUCH CONVECTION AROUND. WESTERLY MID LEVEL FLOW
AND SUBSIDENCE ON THE RIDGES PERIPHERY WILL KEEP MID LEVELS DRY.
CANNOT RULE OUT ISOLATED CONVECTION...ESPECIALLY LATER IN THE DAY
ASSOCIATED WITH THE PIEDMONT TROUGH BUT SEE NO REASON TO GO ABOVE
INHERITED SILENT POP.
COLD FRONT MOVES INTO THE AREA LATE MON...PUSHED BY IMPRESSIVE MID
LEVEL TROUGH. DOES NOT LOOK LIKE MON WILL BE AS HOT AS SUN GIVEN
INCREASED MID LEVEL MOISTURE AND MORE WIDESPREAD CONVECTION LATER IN
THE DAY...JUST AHEAD OF THE FRONT. SHOULD THE FRONT BE DELAYED A BIT
MON COULD END UP AS HOT AS SUN GIVEN 850 TEMPS HANGING IN THE LOW
20C RANGE FOR MUCH OF THE DAY. LATER MON INTO TUE WILL BE THE MOST
ACTIVE PART OF THE PERIOD CONVECTIVELY SPEAKING AND WILL MAINTAIN
INHERITED HIGH CHC POP.
MID LEVEL TROUGH AXIS WILL REMAIN WEST OF THE AREA THROUGH THE
PERIOD WITH THE FRONT STALLING NOT TOO FAR OFF THE COAST. INITIALLY
MID LEVELS ARE DRY BUT INCREASING MOISTURE ALOFT WILL RESULT IN A
SLOW INCREASE IN POP THROUGH THE MIDDLE OF NEXT WEEK. TEMPS WILL RUN
A LITTLE BELOW CLIMO LATE IN THE PERIOD.
&&
.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
AS OF 18Z...POSSIBLE MVFR/IFR IN ANY HEAVY DOWNPOURS THIS AFTERNOON
AND EVENING AS CHANCES FOR SHRA/TSRA INCREASING THROUGHOUT THE
DAY...ALONG WITH PATCHY FOG POSSIBLE BEFORE DAYBREAK ON FRIDAY.
OTHERWISE EXPECT VFR.
VFR PREVAILS THIS AFTERNOON WITH WEST-SOUTHWEST WINDS AOB 15 KTS AND
GUSTS ALREADY NEAR 20 KTS ALONG THE COAST. A CU FIELD HAS BEGUN TO
DEVELOP NICELY AS SEEN FROM LATEST SATELLITE IMAGERY AHEAD OF AN
APPROACHING COLD FRONT...AND EXPECT CLOUD COVER TO BE SCT/BKN
THROUGHOUT THE REST OF THE DAY AS CHANCES FOR SHRA/TSRA INCREASES.
THOUGH THUNDERSTORMS WILL TAPER OFF THIS EVENING...ANTICIPATE
SHOWERS TO PERSIST INTO THE EARLY OVERNIGHT HOURS. BRIEF PERIODS OF
MVFR/IFR ARE POSSIBLE IN ANY SHRA/TSRA ESPECIALLY WITH HEAVIER
DOWNPOURS AND LOWER CIGS. LATE OVERNIGHT INTO THE EARLY MORNING
HOURS...MVFR/IFR IS POSSIBLE DUE TO PATCHY FOG...ESPECIALLY INLAND.
INTO THE MORNING HOURS...LIGHT WINDS AND CONDITIONS WILL IMPROVE TO
VFR WITH A CHANCE OF SHRA/TSRA AGAIN ON FRIDAY.
EXTENDED OUTLOOK...SHOWERS/TSTMS/TEMPO MVFR POSSIBLE THROUGH
FRIDAY...AS WELL AS SUNDAY AND MONDAY.
&&
.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 PM THURSDAY...A REASONABLY TIGHT PRESSURE GRADIENT ALONG THE
NORTHWESTERN PERIPHERY OF THE BERMUDA HIGH HAS PUSHED RECENT WIND
GUSTS TO 23 KNOTS AT WRIGHTSVILLE BEACH...22 KNOTS AT OAK ISLAND...
AND 15-18 KNOTS AT MYRTLE BEACH. THESE STRONGER WINDS SHOULD
CONTINUE THROUGH EARLY EVENING (AND THROUGH MOST OF THE NIGHT WELL
OFFSHORE) UNLESS THUNDERSTORM OUTFLOW DISRUPTS THIS WARM SOUTHWEST
FLOW. AN EXERCISE CAUTION HEADLINE REMAINS ON THE FORECAST FOR THE
NC WATERS FOR THESE WINDS.
A COLD FRONT ACROSS THE NC/VA BORDER WILL DROP SOUTHWARD BUT SHOULD
REMAIN INLAND EVEN LATE TONIGHT. THIS FRONT WILL HELP ENHANCE
THUNDERSTORM CHANCES THIS EVENING...WITH THE BEST POTENTIAL FOR
STORMS ACROSS THE NORTH CAROLINA WATERS THROUGH MIDNIGHT. SEAS
CONSIST OF A MIXTURE OF 9-SECOND SOUTHEAST SWELL PLUS A ROUGH 4-5
SECOND CHOP DUE TO THE BREEZY SOUTHWEST WINDS. COMBINED SEAS ARE
AVERAGING AROUND 4 FEET...WITH SEAS EXPECTED TO BEGIN SUBSIDING
OVERNIGHT AS WIND SPEEDS DIE DOWN.
SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
AS OF 3 PM THURSDAY...LIGHT WEST WINDS AOB 10 KT EARLY FRIDAY WILL
BECOME S-SW AROUND 10 KT IN THE AFTERNOON AS THE DISSIPATING FRONT
LIFTS BACK NORTHWARD. SOUTHWEST WINDS STRENGTHEN TO AROUND 15 KT
DURING SATURDAY AS THE GRADIENT TIGHTENS AROUND HIGH PRESSURE WELL
OFFSHORE. SEAS WILL REMAIN AROUND 3 FT THROUGH THE PERIOD...BUILDING
TO 3-4 FT ACROSS AMZ250/252 AFTER 00Z SUNDAY WITH AN INCREASING
SOUTHERLY WIND CHOP.
.LONG TERM /SUNDAY THROUGH TUESDAY/...
AS OF 3 PM THURSDAY...MODEST SW FLOW ON SUN WILL INCREASE INTO MON
AS GRADIENT TIGHTENS AHEAD OF ADVANCING COLD FRONT. SPEEDS LATER SUN
MAY APPROACH SCEC THRESHOLDS AS PIEDMONT TROUGH STRENGTHENS. SCA
HEADLINES SEEM CERTAIN FOR AT LEAST MON AND POSSIBLY SUN NIGHT AS
PROLONGED STRONG SOUTHWEST FLOW BUILDS SEAS TO 4 TO 6 FT. FRONT
MOVES ACROSS THE WATERS MON NIGHT WITH NORTHERLY FLOW DEVELOPING.
GRADIENT RELAXES BEHIND THE FRONT AND SPEEDS WILL DROP UNDER 10 KT
BY MIDDAY TUE. FRONT ENDS UP STALLED JUST EAST OF THE WATERS WITH
THE PROXIMITY TO THE FRONTAL ZONE KEEPING GRADIENT WEAK AND WINDS
LIGHT AND VARIABLE. SEAS WILL DROP TO 3 TO 4 FT BEHIND THE FRONT AND
BELOW 3 FT BY THE END OF THE PERIOD.
&&
.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.
&&
NEAR TERM...TRA
SHORT TERM...BJR
LONG TERM...III
AVIATION...SGL
Hazardous weather outlook, Jul 24, 3:32 PM EST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
432 PM EDT THU JUL 24 2014
AMZ254-256-252045-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
432 PM EDT THU JUL 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE SUNDAY NIGHT AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
AMZ250-252-252045-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
432 PM EDT THU JUL 24 2014
...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 8 PM EDT THIS
EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
SMALL CRAFT EXERCISE CAUTION.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
SMALL CRAFT ADVISORY CONDITIONS ARE POSSIBLE SUNDAY NIGHT AND
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ106-108-110-252045-
COASTAL PENDER-COASTAL NEW HANOVER-COASTAL BRUNSWICK-
432 PM EDT THU JUL 24 2014
...MODERATE RISK OF RIP CURRENTS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM FRIDAY MORNING
THROUGH FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING.
ISOLATED STRONG TO DAMAGING THUNDERSTORM WIND GUSTS ARE POSSIBLE
LATE THIS AFTERNOON AND EVENING.
THE HEAT INDEX WILL REACH NEAR 100 DEGREES TODAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK OF RIP CURRENTS.
AFTERNOON HEAT INDICES WILL REACH 100 TO 105 DEGREES SATURDAY AND
SUNDAY
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-053-055-252045-
ROBESON-BLADEN-COLUMBUS-INLAND PENDER-INLAND NEW HANOVER-
INLAND BRUNSWICK-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-INLAND HORRY-INLAND GEORGETOWN-
432 PM EDT THU JUL 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND FREQUENT LIGHTNING.
ISOLATED STRONG TO DAMAGING THUNDERSTORM WIND GUSTS ARE POSSIBLE
LATE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AFTERNOON HEAT INDICES WILL REACH 100 TO 105 DEGREES SATURDAY AND
SUNDAY
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SCZ054-056-252045-
COASTAL HORRY-COASTAL GEORGETOWN-
432 PM EDT THU JUL 24 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL PRODUCE HEAVY RAIN AND FREQUENT
LIGHTNING. ISOLATED STRONG TO DAMAGING THUNDERSTORM WIND GUSTS ARE
POSSIBLE LATE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
AFTERNOON HEAT INDICES WILL REACH 100 TO 105 DEGREES SATURDAY AND
SUNDAY
MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 24, 3:06 PM EST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
406 PM EDT THU JUL 24 2014
NCZ087-096-099-SCZ024-242100-
BLADEN-COLUMBUS-DILLON-ROBESON-
406 PM EDT THU JUL 24 2014
...STRONG THUNDERSTORMS WILL MOVE ACROSS DILLON...BLADEN...COLUMBUS
AND ROBESON COUNTIES THROUGH 500 PM EDT...
AT 406 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 10 MILES NORTHEAST OF LUMBERTON TO 10 MILES EAST
OF DILLON...MOVING EAST AT 30 MPH.
SOME LOCATIONS IMPACTED INCLUDE ELIZABETHTOWN...LUMBERTON...
WHITEVILLE...ABBOTTSBURG...AMMON...BARKER TEN MILE...BARNESVILLE...
BLADENBORO...BOARDMAN...CARVERS...CHADBOURN AND COUNCIL.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3484 7849 3484 7847 3476 7840 3460 7830
3458 7826 3457 7825 3426 7853 3439 7940
3483 7892 3485 7881 3485 7849
TIME...MOT...LOC 2006Z 279DEG 28KT 3474 7882 3456 7891
3447 7915
IIISpecial weather statement, Jul 24, 3:46 PM EST, 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
446 PM EDT THU JUL 24 2014
SCZ017-023-024-032-242145-
DARLINGTON-DILLON-FLORENCE-MARLBORO-
446 PM EDT THU JUL 24 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS FLORENCE...DILLON...
MARLBORO AND DARLINGTON COUNTIES THROUGH 545 PM EDT...
AT 446 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR
FLOYD...OR ABOUT 5 MILES NORTH OF DARLINGTON...MOVING EAST AT 20 MPH.
SOME LOCATIONS IMPACTED INCLUDE DARLINGTON...AUBURN...BINGHAM...
BROWNSVILLE...DARLINGTON RACEWAY...DOVESVILLE...FLOYD...
MECHANICSVILLE...MONT CLARE...OAK GROVE AND QUINBY.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3449 7995 3450 7940 3428 7949 3426 7951
3425 7955 3421 7955 3418 7957 3433 8004
TIME...MOT...LOC 2046Z 279DEG 18KT 3438 7989
IIISpecial weather statement, Jul 24, 4:04 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
504 PM EDT THU JUL 24 2014
NCZ096-099-105-107-109-242200-
BLADEN-COLUMBUS-INLAND BRUNSWICK-INLAND NEW HANOVER-INLAND PENDER-
504 PM EDT THU JUL 24 2014
...A STRONG THUNDERSTORM WILL MOVE ACROSS BRUNSWICK...NEW HANOVER...
PENDER...BLADEN AND COLUMBUS COUNTIES THROUGH 600 PM EDT...
AT 504 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
CARVERS...MOVING EAST AT 30 MPH.
SOME LOCATIONS IMPACTED INCLUDE BURGAW...ASHTON...CARVERS...CASTLE
HAYNE...COUNCIL...CURRIE...DELCO...ELKTON...EMERSON...KELLY...LAGOON
AND LISBON.
HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
THUNDERSTORMS CAN POSE A VARIETY OF THREATS INCLUDING GUSTY WINDS...
SMALL HAIL...CLOUD TO GROUND LIGHTNING...AND LOCALIZED FLOODING. IT
IS RECOMMENDED THAT YOU REMAIN INDOORS UNTIL THE STORMS PASS.
&&
LAT...LON 3425 7782 3438 7866 3464 7860 3461 7831
3457 7825 3464 7818 3463 7781 3426 7781
TIME...MOT...LOC 2104Z 273DEG 27KT 3446 7841
IIIThunderstorm Wind, Bladen
- When
- July 24, 4:32 PM EST to 4:33 PM EST
- Where
- Bladen County, 3.35 mi ENE of Council to 3.44 mi ENE of Council
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 34.440, -78.416
A team from the National Weather Service conducted a survey and found that a poorly constructed single wide trailer had three-quarters of its roof removed. Two people were inside the home at the time the damage occurred, but were not injured.There was a snapped pine tree and a snapped rotted hardwood tree nearby. A few ornamental trees, some of which were also rotted were snapped along Baltimore Road. Power lines were also reported down. The damage pattern was consistent with straight line winds up to 60 mph. Time of event was estimated based on radar data.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, July 24, 20143 deaths · 36 injured · $2.3 million · EF1 · 8 events
- Excessive Heat in Kansas, July 24, 20141 death · 1 event
- Tornado and Hail in Montana, July 24, 2014$2,000 · EF0 · 52 events
- Flooding and Damaging Winds in Virginia, July 24, 2014$41,000 · 52 kt wind · 16 events
- Hail and Damaging Winds in North Carolina, July 24, 2014$35,000 · 1 in hail · 5 events
- Damaging Winds in South Dakota, July 24, 2014$25,000 · 70 kt wind · 6 events
- Lightning Strike in Florida, July 24, 20141 injured · 1 event
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 24, 20149 events
- Damaging Winds in South Dakota, July 24, 2014$2,000 · 54 kt wind · 9 events
- Damaging Winds in North Carolina, July 24, 201450 kt wind · 8 events
- Hail in South Dakota, July 24, 20141.75 in hail · 6 events
- Hail and Damaging Winds in Virginia, July 24, 2014$7,000 · 1.75 in hail · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 529171.